Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 238, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 29, 2003, 1:54 PM CDT for Baldwin County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2003, 1:54 PM CDT (18:54 UTC)
- Expired
- Jul 29, 2003, 2:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Baldwin County, AL
The radar
The Mobile radar (KMOB), 73 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 6.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1498 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 291854 SVRMOB ALC003-291930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 153 PM CDT TUE JUL 29 2003 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BALDWIN COUNTY IN SOUTHWEST ALABAMA * UNTIL 230 PM CDT * AT 153 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF BLACKSHER...MOVING SOUTHEAST AROUND 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... REDTOWN BY 205 PM CDT LOTTIE...RABUN BY 210 PM CDT STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH THIS STORM. IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3126 8762 3121 8783 3100 8786 3104 8764 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 10:59 AM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 29, 10:59 AM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 1059 AM CDT TUE JUL 29 2003 LATEST WET MICROBURST CHECKSHEET THIS MORNING FROM MODIFIED SOUNDINGS SHOW CONVECTIVE POTENTIAL ENERGY (CAPE) APPROACHING 4000 J/KG WITH DRIER AIR FROM 650 MB (12000 FT) ON UP. BOUNDARY LAYER MIXING RATIOS A BIT HIGHER THAN SEEN PAST FEW DAYS. WITH AIRMASS WARMING RAPIDLY...LAPS CAPES ARE ALREADY ON THE ORDER OF 3000 TO 3500 J/KG. CUMULUS FIELD BEGINNING TO DEVELOP WITHIN AN AREA OF EXPECTED LOW LEVEL CONVERGENCE BETWEEN NORTHWEST FLOW IN THE INTERIOR AND EXPECTED SOUTHWEST FLOW CLOSER TO THE COAST. EXPECT CUMULUS TO MATURE TO STORMS WITHIN THE NEXT FEW HOURS GIVEN ATMOSPHERIC DESTABILIZATION AND CONVERGENCE. CHECKSHEET SUGGESTS A MODERATE TO HIGH RISK OF STRONG DOWNBURST WINDS IN STORMS TODAY. IN ADDITION...PRECIPITABLE WATERS ON THE ORDER OF 1.75 TO 2 INCHES ALSO SUGGESTS THAT STORMS WILL CONTAIN SOME LOCALLY HEAVY RAIN AMOUNTS. /10 .MOB... AL...NONE. FL...NONE. MS...NONE.
Hazardous weather outlook, Jul 29, 6:00 AM CDT, 7 hours 54 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-291700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 600 AM CDT TUE JUL 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) SCATTERED SHOWERS AND THUNDERSTORMS...NEAR THE COAST THIS MORNING... WILL DEVELOP INLAND...LATER THIS AFTERNOON. A FEW STORMS CONTAINING FREQUENT LIGHTNING...GUSTY WINDS AND HEAVY RAIN. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY) SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE...MOSTLY FROM THE LATE MORNING INTO THE EARLY EVENINGS. NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION WILL NOT BE REQUIRED FOR SEVERE WEATHER PURPOSES TODAY.
In the hours before
Special weather statement, Jul 29, 12:32 PM CDT, 1 hour 22 minutes before
ALZ062-064-291800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1232 PM CDT TUE JUL 29 2003 ...STRONG THUNDERSTORMS ARE BEING DETECTED OVER BALDWIN COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS FROM NEAR DOUGLASVILLE TO 3 MILES WEST OF BRIDGEHEAD... AND MOVING SOUTHEAST AT 10 MPH. THE CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND... BRIDGEHEAD...STAPLETON...SPANISH FORT...MALBIS...DAPHNE...JACKSON OAK...AND STEELWOOD THROUGH 100 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR 40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN. ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS.
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.